What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Sun Jul 29 2018
.SYNOPSIS...
A stalled surface front across central North Carolina coupled with a
moisture rich air mass will cause unsettled weather conditions
across the region through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...
Convectively active weather pattern for much of central NC
anticipated for tonight. Latest meso analysis depicts the maxima
instability axis along our southern tier, then extending newd into
the central Coastal Plain. This axis in conjunction with a low level
trough aligned in similar fashion. Weak confluence along this
feature should be sufficient to initiate/sustain scattered
convection through the early evening hours. Steering flow rather
weak (~10-15mph). The slow movement coupled with the abundant
moisture in place will lead to localized excessive rainfall, with
amounts of one-two inches falling in less than an hour.
Across portions of the western and northern Piedmont, a slightly
more stable/drier air mass will inhibit convective development due
to the lack of a low level focus. Will likely need outflow
boundaries from the the convection farther to the south to aid in
the initiation of convection over this region late this afternoon or
not until early evening.
Later tonight, a series of weak perturbations in the sw flow aloft
interacting with the moisture rich air mass will be enough to
trigger scattered showers/isolated t-storms late this evening into
the overnight. The convection may become more concentrated over the
southeast counties well after midnight, in response to a stronger
perturbation lifting nwd along the GA/SC coast.
Overnight temperatures near 70-lower 70s.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 300 PM Sunday...
The approach of a s/w, currently crossing/exiting the MO Ozarks this
afternoon, will serve to strengthen/enhance the mid level flow over
eastern NC after 12Z. This increased lift through the moist
atmosphere should produce scattered-numerous showers and storms over
central NC, with most of the showers/storms concentrated along and
east of I-95. If later model runs continue to advertise this set-up,
a Flash Flood Watch may be necessary for that portion of the
forecast area, especially if heavy rain falls over this section late
this afternoon/tonight.
Expect convective coverage to decrease temporary lull in the e
Monday night as mid/upper level support wanes. Still, enough
instability and weak confluence along weakening outflow boundaries
will sustain a few convective cells into the late night hours. Min
temps near 70-lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 200 PM Sunday...
No changes to longer range forecast as a trough to our west and a
subtropical ridge to our east keeps central NC in a south to
southwest flow from Tuesday through Sunday. Convection may produce
torrential rainfall each afternoon and evening with potential for
flash flooding.
Waves of energy in the flow around the trough to our west will lift
by to our north, with central NC under the right entrance region of
each jet steak. Consequently, the combination of the moist flow,
low level convergence, and occasional upper support will result in
daily rain chances for our area during the long term period. Highs
generally will be around normal, but will also depend on timing and
location of rain and cloud cover. Near normal low temps each night.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 740 AM Sunday...
Areas of fog and stratus, in northeasterly low level flow down the
srn middle Atlantic coast and into e-cntl NC, will gradually
disperse/mix out through 14Z. Thereafter, a short period of MVFR
ceilings will be possible, as that moisture is heated and cumulus
cloud bases develop between 14-17Z. Additionally, the continued
presence, and strengthening this morning of a surface front --and
associated convergence-- will force the development of scattered to
numerous showers and storms throughout the TAF period, but with
greatest coverage and intensity between 19Z this afternoon and 03Z
this evening. Areas of IFR-MVFR stratus, and perhaps patchy fog,
will redevelop throughout cntl NC tonight, with some lingering MVFR
ceilings through 15-16Z Mon.
Outlook: The regime of late night-early morning low clouds and fog,
and an above average probability of showers and storms maximized
each afternoon-evening, will persist through at least mid-week.
&&
.EQUIPMENT...
KFAY ASOS is without power and will be out of service until power is
restored.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RAH
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...FRANKLIN
AVIATION...MWS
EQUIPMENT...RAH
Hazardous weather outlook, Jul 29, 3:00 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
400 AM EDT Sun Jul 29 2018
NCZ007>011-021>028-038>043-073>078-083>086-088-089-300800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
400 AM EDT Sun Jul 29 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An unsettled and wetter than average pattern over the Appalachians
and eastern U.S. will result in episodes of heavy rainfall and a risk
of flooding in central NC each day next week, with the greatest risk
Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 29, 6:38 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
738 PM EDT SUN JUL 29 2018
NCZ010-011-300015-
Warren NC-Halifax NC-
738 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN HALIFAX COUNTIES UNTIL 815 PM EDT...
At 736 PM EDT, Doppler radar was tracking a strong thunderstorm over
Littleton, or 12 miles east of Warrenton, moving north at 20 mph.
Wind gusts up to 40 mph, cloud to ground lightning, and heavy rain
will be possible with this storm.
Locations impacted include...
Warrenton, Littleton, Macon, Airlie, Lake Gaston, Southpointe And
Morningstar Marinas and Roanoke Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3650 7782 3648 7777 3648 7775
3628 7786 3636 7819 3654 7808 3654 7790
TIME...MOT...LOC 2336Z 195DEG 15KT 3641 7794
MORROWSpecial weather statement, Jul 29, 6:41 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT SUN JUL 29 2018
NCZ038-300030-
Davidson NC-
741 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAVIDSON COUNTY UNTIL
830 PM EDT...
At 740 PM EDT, Doppler radar was tracking a strong thunderstorm over
Linwood, or near Lexington, moving north at 5 mph.
Wind gusts up to 40 mph, cloud to ground lightning, and heavy
rainfall will be possible with this storm. Rainfall rates exceeding
two inches per hour will likely drop visibility, and may lead to
localized flooding. Use caution, especially if you are traveling.
Locations impacted include...
Lexington, Linwood, High Rock Lake Marina & Campground, Welcome and
High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3585 8041 3584 8040 3586 8038 3589 8022
3569 8021 3567 8030 3585 8042
TIME...MOT...LOC 2340Z 162DEG 6KT 3574 8027
MORROWSpecial weather statement, Jul 29, 6:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
744 PM EDT SUN JUL 29 2018
NCZ023-040-300030-
Chatham NC-Alamance NC-
744 PM EDT SUN JUL 29 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE AND
NORTHWESTERN CHATHAM COUNTIES UNTIL 830 PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Siler City. This storm was nearly stationary.
Wind gusts up to 40 mph, cloud to ground lightning, and heavy
rainfall will be possible with this nearly stationary storm.
Rainfall rates exceeding two inches per hour will likely reduce
visibility, and may lead to flash flooding. Use caution, especially
if traveling in these areas.
Locations impacted include...
Sutphin, Saxapahaw and Snow Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3588 7926 3588 7924 3587 7921 3577 7918
3575 7933 3577 7954 3592 7954 3596 7926
TIME...MOT...LOC 2343Z 155DEG 2KT 3581 7933
MORROWLocal storm report, Jul 29, 6:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HEAVY RAIN 1 S CHAPEL HILL 35.91N 79.04W
07/29/2018 E2.00 INCH ORANGE NC 911 CALL CENTER
HEAVY RAIN FROM PERSISTENT THUNDERSTORMS
CAUSED PONDING AND STREET FLOODING ON AREA
ROADWAYS WITHIN CHAPEL HILL.
&&
JJMSpecial weather statement, Jul 29, 7:07 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
807 PM EDT SUN JUL 29 2018
NCZ022-038-039-300100-
Guilford NC-Randolph NC-Davidson NC-
807 PM EDT SUN JUL 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
DAVIDSON...NORTHERN RANDOLPH AND SOUTHERN GUILFORD COUNTIES UNTIL 900
PM EDT...
At 806 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles southwest of Thomasville
through 6 miles southeast of High Point to 10 miles north of Siler
City. Movement was east at 20 mph.
Wind gusts up to 40 mph, cloud to ground lightning, and heavy
rainfall will be possible with these storms. Rainfall rates
exceeding two inches per hour will likely cause drops in visibility,
and may lead to localized flooding. Use caution if traveling.
Locations impacted include...
High Point, Randleman, Thomasville, Archdale, Trinity, Pleasant
Garden, Jamestown, Liberty, Climax and Forest Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3601 8009 3601 7954 3584 7954 3577 7989
3575 8021 3589 8022
TIME...MOT...LOC 0006Z 250DEG 16KT 3580 8012 3590 7993 3587 7953
MORROWLocal storm report, Jul 29, 7:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 2 SW DURHAM 35.96N 78.95W
07/29/2018 M3.20 INCH DURHAM NC PUBLIC
PERSONAL WEATHER STATION REPORT WHICH FELL
OVER A 1.5 HOUR PERIOD.
0745 PM HEAVY RAIN 2 NNW DURHAM 36.01N 78.93W
07/29/2018 M1.67 INCH DURHAM NC PUBLIC
PERSONAL WEATHER STATION REPORT WHICH FELL
OVER A 1.5 HOUR PERIOD.
0745 PM HEAVY RAIN 2 W DURHAM 35.98N 78.95W
07/29/2018 M3.17 INCH DURHAM NC PUBLIC
PERSONAL WEATHER STATION REPORT WHICH FELL
OVER A 1.5 HOUR PERIOD.
0745 PM HEAVY RAIN 4 SW DURHAM 35.94N 78.97W
07/29/2018 M2.37 INCH DURHAM NC PUBLIC
PERSONAL WEATHER STATION REPORT WHICH FELL
OVER A 1.5 HOUR PERIOD.
0745 PM HEAVY RAIN 2 NE CHAPEL HILL 35.95N 79.02W
07/29/2018 M3.24 INCH ORANGE NC PUBLIC
PERSONAL WEATHER STATION REPORTED 3.24
INCHES OF PRECIPITATION IN A 1.5 HOUR
PERIOD.
&&